Alert archive / Virginia / Special Weather Statements in 2024

Special Weather Statement, NWS Blacksburg, VA

July 18, 2024Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 18, 2024, 8:37 AM EDT for Pulaski County, City of Radford, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2024, 8:37 AM EDT (12:37 UTC)
Expired
Jul 18, 2024, 9:00 AM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
40

Counties City of Radford, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS81 KRNK 181237
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
837 AM EDT Thu Jul 18 2024
 
VAZ010>014-017-181300-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Floyd VA-Montgomery VA-
837 AM EDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT 
PULASKI...SOUTHERN GILES...WEST CENTRAL FLOYD...EASTERN BLAND...
NORTHEASTERN WYTHE AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD THROUGH 900 AM EDT...

At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Long Spur, or 8 miles north of Max Meadows, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Dublin...
and Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3696 8112 3728 8097 3734 8044 3733 8045
      3732 8043 3733 8039 3686 8039 3689 8061
      3693 8063 3690 8068
TIME...MOT...LOC 1236Z 264DEG 31KT 3710 8094 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

VFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 6:41 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 18, 6:41 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
641 AM EDT Thu Jul 18 2024

.SYNOPSIS...
A front moves across the mid-Atlantic and Carolinas into
tonight, then shifts south of the area by Friday allowing for
cooler temperatures, but the proximity of the front will keep
showers and thunderstorms in the forecast through the weekend
and into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EDT Thursday...

Key Messages:

1) Front crosses the region today.

2) Heavy rain and thunderstorms possible again this afternoon.

Rain and thunderstorm activity has mostly subsided this morning
with only a few remaining showers spread across different
portions of the area. Main surface front still remains draped
across Ohio, Kentucky and Tennessee and will only make slow
progress east through this evening.

An area of thunderstorm over Kentucky this morning will slowly
progress east and should arrive into western portions of the CWA
by daybreak. This weak wave will be the focus for regeneration
of afternoon storms. Although skies likely to be mostly cloudy,
some breaks over the eastern areas may occur leading to pockets
of high instability into the VA/NC Piedmont. This zone along
and south of the VA/NC has the best chance to see thunderstorm
activity, with some storms strong to severe. Storms will be
capable of strong damaging winds and very heavy rainfall leading
to areas of localized flooding.

Front stalls just south of the VA/NC border tonight and showers
and possibly thunderstorm could continue until midnight for the
southern portions of the CWA.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 115 AM EDT Thursday...

Key Messages:

1) Confidence is high for a daily chance of afternoon showers and
thunderstorms due to a stalled frontal boundary.

2) Temperatures will remain near seasonable values.

A stalled frontal boundary will remain draped over North Carolina
during Friday and the upcoming weekend. Consequently, scattered
showers and thunderstorms should develop every afternoon and evening
during this time period. Friday appears to offer the lowest coverage
due to less unstable air in place across Virginia and West Virginia.
However, the instability should begin to creep upward despite
ongoing cloud cover during the weekend to increase the coverage of
convection. Heavy downpours will be possible in any of the stronger
storms. Temperatures will only reach the 70s and 80s for afternoon
highs with generally 60s for morning lows.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 115 AM EDT Thursday...

Key Messages:

1) Confidence is high for the daily chance of afternoon showers and
thunderstorms to continue into the next work week.

2) Little change in temperatures are expected with values staying
near normal.

The forecast will continue like a broken record into the new work
week with daily chances of afternoon showers and thunderstorms and
near normal temperatures. A stalled frontal boundary will remain
trapped between an upper level trough over the central Mississippi
River Valley and an upper level ridge over Bermuda. The ridge may
try to slide westward during this time period to push the frontal
boundary slowly northward. However, the frontal boundary will still
remain draped across the Mid Atlantic by Wednesday. With each
passing day of this stagnant synoptic pattern, the concerns about
drought are ending and turning more towards concerns about flooding
from repeated rounds of heavy downpours.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 640 AM EDT Thursday...

A mix of LIFR to VFR across the area this morning and wide
ranges of flight categories are expected to continue for another
hour or so. Should see some improvements by 12z/8am, but could
still have some areas of MVFR cigs remain across the mountains
until noon.

Rain approaching from the west this morning and another round of
storms are expected to develop for locations along and east of
the Blue Ridge this afternoon. Strong winds and very heavy
rainfall are the main concerns.

Sub-VFR again tonight with lowering cigs and fog.

AVIATION OUTLOOK...

Front will be slow to exit the region, or be positioned just
south of the area into the weekend. Additional showers
and thunderstorms are expected across the area on Friday
through Monday. Expect sub-VFR conditions with any of these
storms.

Late night fog with result in IFR to MVFR visibility, otherwise
VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...PW
LONG TERM...PW
AVIATION...BMG
Hazardous weather outlook, Jul 18, 2:51 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 AM EDT Thu Jul 18 2024

VAZ007-010-011-018>020-023-024-035-WVZ042>044-507-508-190700-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
251 AM EDT Thu Jul 18 2024

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain from thunderstorms on Saturday may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012>017-022-032>034-043>047-058-059-190700-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
251 AM EDT Thu Jul 18 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk of severe thunderstorms today. Storms will
be capable of damaging winds.

There is a Marginal Risk of excessive rainfall today. Heavy rainfall
from thunderstorms could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall from thunderstorms could lead to localized flooding
each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
837 AM EDT Thu Jul 18 2024

VAZ010>014-017-181300-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Floyd VA-Montgomery VA-
837 AM EDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTHERN GILES...WEST CENTRAL FLOYD...EASTERN BLAND...
NORTHEASTERN WYTHE AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD THROUGH 900 AM EDT...

At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Long Spur, or 8 miles north of Max Meadows, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Dublin...
and Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3696 8112 3728 8097 3734 8044 3733 8045
      3732 8043 3733 8039 3686 8039 3689 8061
      3693 8063 3690 8068
TIME...MOT...LOC 1236Z 264DEG 31KT 3710 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:08 PM EDTSpecial Weather StatementRNKCarroll37 min
Jul 17, 8:09 PM EDTSpecial Weather StatementRNKGiles36 min
Jul 17, 8:46 PM EDTSpecial Weather StatementRNKFloyd, Patrick29 min
Jul 17, 9:23 PM EDTSpecial Weather StatementRNKHalifax37 min
Jul 17, 9:47 PM EDTAreal Flood AdvisoryRNKHalifax118 min
Jul 17, 10:44 PM EDTFlash Flood WarningRNKHalifax3 hr
Jul 18, 9:06 AM EDTSpecial Weather StatementRNKCraig, Floyd, Franklin, Giles, Montgomery, Pulaski and 4 more24 min
Jul 18, 9:38 AM EDTSpecial Weather StatementRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem37 min
Jul 18, 10:20 AM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville40 min
Jul 18, 10:58 AM EDTSpecial Weather StatementRNKCampbell, Pittsylvania32 min
Jul 18, 11:27 AM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville33 min
Jul 18, 11:30 AM EDTFlood WatchRNKCampbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville and 2 more6 hr
Jul 18, 12:37 PM EDTSpecial Weather StatementRNKBuckingham, Charlotte, Halifax23 min
Jul 18, 1:04 PM EDTSpecial Weather StatementRNKCharlotte26 min
Jul 18, 5:36 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington24 min

Nearby

Special Weather Statements in Virginia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.